Skip to main Content
Nation/World

Some patients with vaping-related lung injuries are being hospitalized a second time

  • Author: Lena H. Sun, The Washington Post
  • Updated: 6 days ago
  • Published 6 days ago

Federal health officials investigating mysterious vaping-related lung injuries said Friday that some patients are being hospitalized for a second time, a disturbing new development in the ongoing national outbreak that has spread to every state except Alaska.

"We are aware of a handful of patients who have been readmitted for clinical care after discharge for lung injury," said Anne Schuchat, the principal deputy director at the Centers for Disease Control and Prevention, which is heading the public health investigation.

The hospital readmissions have taken place as quickly as five days and up to 55 days after discharge, Schuchat said. It's not known what triggered the relapses. In some cases, patients had resumed vaping. It's also possible that initial lung damage made patients more vulnerable to other illness. Another possibility, she said, is that treatment with steroids, which many clinicians have been using to care for such injuries, may "set you up for increased infection risk."

CDC did not reveal exactly how many cases of relapse have been reported, but Schuchat said they are aware of fewer than five such cases among the 1,299 that have been reported. At least 28 people have died in the vaping-related outbreak.

A 17-year-old male from the Bronx who died from vaping-related injuries Oct. 4 had been hospitalized twice. He was first hospitalized in early September and readmitted later that month. New York officials reported his death Tuesday. New York health officials are investigating the products he vaped.

In Utah, there have been two cases where patients were readmitted after they resumed vaping, according to Dixie Harris, a pulmonologist and critical care physician with Intermountain Healthcare in Salt Lake City. The health system has cared for more than 60 cases. Both patients resumed vaping and "they ended up with surgery and significant lung complications," she said. To protect their privacy, she declined to provide additional details.

Doctors and officials are particularly concerned about the young people who have fallen ill. Eighty percent are under 35 years old, and 15 percent are under 18. Of 80 patients under 18 for whom CDC has complete clinical information, 56 required intensive care and almost one in three needed mechanical ventilation to breathe, Schuchat said.

In many cases, doctors say, teenagers have told them they vaped as a way to deal with stress and anxiety. Doctors said those underlying problems need to be addressed.

"I think we miss the boat if we treat the lung disease and then send them home to high risk for recurrence," said Anne Griffiths, a pediatric pulmonologist at Children's Minnesota who has personally treated about a dozen cases and reviews all of the state's vaping-related cases. "Discharging children home after this lung injury without counseling or therapy or addiction management, I think, is a big mistake."

To help clinicians better diagnose and treat these cases, the CDC released more specific guidelines Friday. The guidelines emphasize a close follow-up of patients because some with only mild symptoms experienced a rapid worsening within 48 hours.

With the start of flu season, the CDC is also stressing the importance for health-care providers to ask patients about their use of e-cigarette or vaping products "in a nonjudgmental way." Vaping-related injuries and respiratory viral illnesses, such as influenza, have similar symptoms: cough, shortness of breath and difficulty breathing. In the vaping-related cases, nearly 80 percent also have gastrointestinal symptoms, including abdominal pain, nausea and diarrhea, officials said.

Officials still don't know the cause of the injuries. Schuchat said there may be more than one cause. The most recent data confirms earlier information that most patients used products containing THC, the psychoactive ingredient in marijuana. Testing by the Food and Drug Administration also shows that of 225 products tested containing THC, nearly half contained vitamin E acetate, a cutting agent used to stretch the amount of THC in vape cartridges.

CDC on Friday recommended that individuals do not use e-cigarette or vaping products that contain THC.

Given that exclusive use of nicotine-containing products has been reported by a small proportion of cases, and that many people with these lung injuries report combined use of THC- and nicotine-containing products, the CDC also said that agency officials cannot exclude the possibility that nicotine-containing products play a role in this outbreak.

Local news matters.

Support independent, local journalism in Alaska.

Comments